MAUDE Adverse Event Report: BIOMET UK LTD. DELTA CER FM HD 036/0MM 12/14; HIP PROSTHESIS

BIOMET UK LTD. DELTA CER FM HD 036/0MM 12/14; HIP PROSTHESIS
Model Number N/A
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994)
Date of Event 09/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Report source: foreign - event occurred in (b)(6).Customer has indicated that the product is in the process of being returned to zimmer biomet for investigation.Once the investigation is complete, a supplemental mdr will be submitted.Concomitant medical products: medical product: cer bioloxd option hd 36mm catalog #: 650-1057 lot #: 2018120281.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2019-00796.The investigation is in process.Once the investigation is complete, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that the patient was experiencing pain and subsequently underwent revision surgery due to implant fracture.The hospital did not report any falls or trauma prior to the revision surgery.
 
Additional Manufacturer Narrative
(b)(4).Concomitant medical products: medical product: biolox delta cer lnr 36mm e catalog #: 110003634 lot #: 3647873.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2019-00796-1.The investigation is in process.Once the investigation is complete, a follow-up mdr will be submitted.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.G3: report source, foreign: event occurred in italy.D11: medical product: biolox delta cer lnr 36mm e, catalog#: 110003634, lot#: 3647873.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2019-00796-2.Products have been returned to biomet uk ltd for evaluation and forwarded to a research engineer for investigation.Product evaluation review: a g7 biolox delta ceramic liner and biolox delta femoral head were revised after approximately 3 years and 10 months in vivo due to fracture of the ceramic liner.The components showed extensive metal transfer marks, both on articulating and nonarticulating surfaces.The source of this transfer is not clear; possible sources include contact with the acetabular shell after liner fracture or with metal instruments during surgery.The taper bore of the femoral head also shows uneven metal marks and some brown residue, likely biological material.Assembly of the acetabular liner fragments suggests that some fragments from around the liner rim were not received for analysis.It is unclear if those fragments remain in vivo or if they were disposed of during the revision procedure.The relevant surgical technique provides the following guidance related to ceramic liner insertion: utilizing the appropriately sized liner impactor, place the tip of the impactor on the dome of the liner and strike the impactor with the mallet to ensure proper seating of the liner.Check to ensure the liner is fully seated by running your finger around the face of the shell.When properly seated, the liner will sit flush with, or slightly above, the face of the shell.Surgical notes have not been provided by the hospital, and therefore it is not known whether this guidance was followed.Two anteroposterior radiographs were received for analysis, one post-primary and one prerevision.The acetabular component appears to be positioned at a shallow angle however the inclination angle could not be confirmed as the provided radiographs do not show the patient full pelvis.Ceramic fragments are visible in the joint space in the pre-revision x-ray.An estimate (due to privacy issues) of the patient height and weight was given: 1.60 m and 70 kg, respectively.This indicates a bmi of 27.3 (overweight).The same email communication states that there were no contributing conditions related to the event, and that the surgical technique for the product was utilised.The ultimate reason for the liner fracture cannot be determined with the information currently provided with (b)(4).The mhr related to the involved products have been reviewed and do not show any non-conformity, rejection or concession that could be related to the reported event.A review of the complaint database over the last 3 years has found 2 similar complaints reported for item: 110003634 and a further 2 complaints reported for item number: 650-0837.Implant compatibility review: all reported components are compatible.Corrective action, preventive action, and/or field action: no corrective or preventive actions are considered necessary at this time.Ifu and/or surgical procedure reference: ifu 01-50-1235 rev a.The instructions for use provided with the ceramic liner provides the following guidance: prior to seating the ceramic liner into the titanium shell component, all surgical debris (tissue fragments, etc.) must be removed from the interior of the shell component, as debris may inhibit the locking mechanism from engaging and securing the liner into the shell component.Do not use a metallic insertion tool to engage the ceramic liner into the titanium shell.All modular ceramic components must be firmly seated to prevent disassociation.Thoroughly clean and dry all tapers prior to attachment of modular heads to avoid improper seating.Do not use any component that has been dropped, rubbed, nicked, scratched, or otherwise altered or damaged in any way, during insertion or at any time.Blemishes of any nature can be expected to cause failure.Do not use a metallic hammer with any ceramic components.Use a nylon or polyethylene-seating instrument.Do not use excessive force.The ceramic components can fracture with excessive force.Malalignment of the liner and shell components can lead to wear, device fracture, or failure.Once ceramic components have been seated, do not remove and reuse.Accepted practices in postoperative care are important.Failure of the patient to follow postoperative care instructions involving rehabilitation can compromise the success of the procedure.The patient is to be advised of the limitation of the reconstruction and the need for protection of the implants from full load bearing until adequate fixation and healing have occurred.Excessive, unusual and/or awkward movement and/or activity, trauma, excessive weight and obesity have been implicated in premature failure of certain implants by loosening, fracture, dislocation, subluxation and/or wear.Loosening of the implants can result in increased production of wear particles, as well as accelerate damage to bone making successful revision surgery more difficult.The patient is to be made aware and warned in advance of general surgical risks, possible adverse effects as listed, and to follow the instructions of the treating physician including follow-up visits.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.Risk assessment: a) for item: 110003634, lot: 3647873.Risk management report documents the estimated residual risk associated with the reported event.The reported event states hip revision due to implant fracture.Line 1.3.4.2.Of risk file ukf0591 bhp009b rev 03 relate to the reported event ceramic liners cannot withstand physiological loading; post-operative failure of implant during use.These lines have a maximum severity score of 4 which is defined in the rmr as: results in permanent impairment of body function or permanent damage to a body structure / necessitates surgical intervention.Therefore, the outcome of the reported event (surgical intervention) is in line with the rmf.B) for item: 650-0837, lot: 2015051695.Risk management report documents the estimated residual risk associated with the reported event.The reported event states hip revision due to implant fracture.Lines 1.3.2.1 and 1.3.2.2 of risk file ukf0591-bhp003 rev 03 relate to the reported event device fracture or damage to acetabular components.These lines have a severity score of 3 which is defined in the rmr as: prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.Therefore, the outcome of the reported event (surgical intervention) is in line with the rmf.In order to calculate the occurrence rate, sales and complaint data for this item number have been obtained, and are attached for a period of the last 3 years prior to the event date, being on (b)(6) 2019.For item: 110003634: sales (sept 2016 to sept 2019): (b)(4) units.Complaints search was conducted for events occurring between sept 2016 to sept 2019 for item: 110003634.2 complaints were identified for this item number including (b)(4).(b)(4).For item: 650-0837: sales (sept 2016 to sept 2019): (b)(4) units.Complaints search was conducted for events occurring between sept 2016 to sept 2019 for item: 650-0837.2 complaints were identified for this item number including (b)(4).(b)(4).If further information regarding the root cause of the reported event are provided risk should be re-assessed.Conclusion: a g7 biolox delta ceramic liner and biolox delta femoral head were revised after approximately 3 years and 10 months in vivo due to fracture of the ceramic liner.The relevant manufacturing history records and certificate of conformance from ceramtec indicate that the item was manufactured and sterilised in accordance with the applicable specifications.The ultimate reason for the fracture of the ceramic liner cannot be determined with the available information.The mhr review indicates that the product was most likely conforming to design specification when it left zimmer biomet control, however it is not possible to confirm the root cause of the revision with the information available.Corrective action taken: no corrective actions are considered necessary at this time.Preventive action taken: no preventative actions are considered necessary at this time.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
It was reported that the patient was experiencing pain and subsequently underwent revision surgery due to implant fracture.The hospital did not report any falls or trauma prior to the revision surgery.The patient underwent explantation on (b)(6) 2019 and on the same day products with item numbers: 650-1061 and 650-1057 were implanted.

Brand Name
DELTA CER FM HD 036/0MM 12/14
Common Device Name
HIP PROSTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key9161367
Report Number3002806535-2019-00797
Device Sequence Number2383690
Product Code LZO
UDI-Device Identifier00887868248627
UDI-Public00887868248627
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number650-0837
Device Lot Number2015051695
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/27/2019
Supplement Date Received by Manufacturer11/09/2019
06/23/2020
Initial Report FDA Received Date10/07/2019
Supplement Report FDA Received Date12/09/2019
06/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10; SEE H10
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight70